Nebraska, 2020Damaging Winds in Nebraska, August 9, 2020
August 9, 2020 · NWS OAX · 2 events in 1 county or zone
A line of storms moved across eastern Nebraska producing gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved across eastern Nebraska producing gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 5:21 AM CST, 59 minutes earlier.
Area forecast discussion, Aug 9, 5:21 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
621 AM CDT Sun Aug 9 2020
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 323 AM CDT Sun Aug 9 2020
.Summary:
Hot and humid today with heat indices reaching 104 to 107 at some
locations. A few strong storms are possible tonight with the main
hazard being gusty winds. Temperatures return to normal this
upcoming week with periodic shower and thunderstorm chances.
.Today and tonight:
As of 3 AM, a decaying MCS was located north of Sioux City with
more recent storm development occurring over south-central NE into
north-central KS. The latter convective regime (at least the
northern extent) appears to be tied to the interaction between a
30-40 kt low-level jet (LLJ) and the outflow trailing the decaying
MCS. These more recent showers and storms will likely continue to
spread east across the area through mid morning before decreasing
in areal coverage with the cessation of the LLJ.
Clouds should decrease this afternoon allowing temperatures to
warm into lower to mid 90s. When coupled with surface dewpoints in
the mid to upper 70s, heat indices are expected to reach 104 to
107, mainly along and south of I-80 where we have issued a heat
advisory.
A cool front will move through much of the area tonight, serving
as the focus for isolated to scattered thunderstorm development.
The potential will exist for a few strong storms capable of mainly
gusty winds.
.Monday and Monday night:
The front will likely stall just to the south of our area on Monday
with a somewhat cooler and drier air mass filtering into the mid MO
Valley. Best precipitation chances will reside across the southern
half of the area as persistent low-level warm advection enhances
lift to the north of the surface boundary.
Highs on Monday will range from upper 70s north to mid 80s south.
Tuesday into Saturday:
A prominent mid-level trough will gradually move/develop from
western into central Canada this upcoming week with the southern
fringe of associated height falls overspreading the north-central
CONUS. Meanwhile, a mid-level high will remain quasi-stationary over
the Desert Southwest. We will reside between those synoptic-scale
features where latest model guidance suggests the potential for
periodic thunderstorm chances. High temperatures will be near
normal; in the 80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 545 AM CDT Sun Aug 9 2020
Some early morning convection has sprung up associated with the
nocturnal low-level jet and will impact the KOMA and KLNK TAF
sites this morning. VFR ceilings and visibilities are expected to
endure despite the storms' best efforts, but they are gradually
weakening as the jet begins to decline. Generally showers will
leave the TAF sites at around 13z to 14z for KLNK and KOMA
respectively leaving southeasterly winds in its wake.
Late this evening, a frontal passage will swing winds to come out
of the northwest and a few showers and storms will be possible.
Latest runs of the convective-allowing models suggest these storms
to be very sparse, so they are being left out for now since
confidence is too low in terms of location of these storms.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon today to 8 PM CDT this evening for
NEZ051>053-065>068-078-088>093.
IA...Heat Advisory from noon today to 8 PM CDT this evening for
IAZ079-090-091.
&&
DISCUSSION...Mead
AVIATION...PetersenHazardous weather outlook, Aug 9, 3:02 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
402 AM CDT Sun Aug 9 2020
IAZ079-090-091-NEZ051>053-065>068-078-088>093-092315-
Mills-Fremont-Page-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
402 AM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
A heat advisory is in effect from noon until 8 PM.
Scattered thunderstorms will move through the area this morning
with the strongest activity capable of gusty winds of 40-50 mph.
Becoming hot and humid by afternoon. Temperatures will warm into
the lower to mid 90s with heat indices of 104-107.
A few strong storms could form along a cool front moving through
the region tonight. The primary hazard will be wind gusts
approaching 50-60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periodic thunderstorm chances remain in the forecast through the
upcoming work week. Severe storm potential is uncertain at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely not be needed through tonight.
IAZ043-055-056-069-080-NEZ011-012-015>018-030>034-042>045-050-
092315-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-
402 AM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.
.DAY ONE...Today and Tonight
A few non-severe thunderstorms could move through the area this
morning. Becoming hot and humid by afternoon. Temperatures will
warm into the lower to mid 90s with heat indices of 100-105.
A few strong storms could form along a cool front moving through
the region tonight. The primary hazard will be wind gusts
approaching 50-60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periodic thunderstorm chances remain in the forecast through the
upcoming work week. Severe storm potential is uncertain at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely not be needed through tonight.
In the hours before
Special weather statement, Aug 9, 12:20 AM CST, 6 hours before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
120 AM CDT Sun Aug 9 2020
NEZ011-012-090700-
Cedar NE-Knox NE-
120 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX AND CEDAR
COUNTIES UNTIL 200 AM CDT...
At 118 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yankton to 5 miles northeast of Wausa.
Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Hartington, Wausa, Coleridge, Wynot, Crofton, Pleasant Valley,
Fordyce, St. Helena, Magnet, Obert, Brooky Bottom, Gavins Point Dam
And Campgrounds and St. Helena Boat Dock.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Nebraska.
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4276 9702 4247 9702 4246 9754
4285 9752 4285 9744 4287 9742 4287 9738
4285 9736 4287 9731
TIME...MOT...LOC 0618Z 261DEG 41KT 4285 9744 4255 9745
MEADSpecial weather statement, Aug 9, 3:59 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
459 AM CDT Sun Aug 9 2020
NEZ051-066-091030-
Saunders NE-Lancaster NE-
459 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LANCASTER AND
SOUTHWESTERN SAUNDERS COUNTIES UNTIL 530 AM CDT...
At 459 AM CDT, Doppler radar was tracking a strong thunderstorm over
Valparaiso, or 20 miles north of Lincoln, moving northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Wahoo, Valparaiso, Weston and Ceresco.
LAT...LON 4102 9682 4111 9689 4128 9669 4109 9651
TIME...MOT...LOC 0959Z 233DEG 26KT 4109 9680
MEAD
Thunderstorm Wind, Dodge
- When
- August 9, 6:20 AM CST
- Where
- Dodge County, 1.48 mi NNE of Fremont
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -96.490
Trained spotter reported a tree blown over with a diameter estimation of 3 feet.
Thunderstorm Wind, Dodge
- When
- August 9, 6:36 AM CST
- Where
- Dodge County, 0.86 mi NE of Fremont Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.460, -96.520
Trained spotter reported a measured wind of 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 9 to 11, 20205 deaths · 13 events
- Hail and Damaging Winds in Minnesota, August 9 to 10, 2020$1.7 million · 2.75 in hail · 42 events
- Tornadoes and Flash Flooding in Michigan, August 9 to 10, 2020$404,000 · EF1 · 22 events
- Tornadoes and Hail in North Dakota, August 9, 2020$240,000 · EF1 · 6 events
- Tornadoes and Hail in North Dakota, August 9, 2020$50,000 · EF1 · 18 events
- Flash Flooding and Hail in Missouri, August 9 to 11, 2020$141,000 · 2.5 in hail · 20 events
- Tornadoes and Hail in Minnesota, August 9, 2020EF1 · 17 events
- Tornadoes and Damaging Winds in Wisconsin, August 9, 2020EF1 · 6 events
- Tornado and Damaging Wind in Florida, August 9, 2020$20,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 9, 202058 kt wind · 10 events
- Hail and Damaging Winds in Kansas, August 9, 2020$10,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Florida, August 9, 20201.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915722, 915723.